Hail, Le Flore
- When
- April 20, 9:16 PM CST
- Where
- Le Flore County, 0.89 mi NNW of Whitesboro
- Measured
- 1.25 in hail
- Property damage
- $15,000
- Reported by
- Public
- Coordinates
- 34.693, -94.884
Half dollar size hail damaged homes and vehicles.
Strong to severe thunderstorms developed across eastern Oklahoma during the afternoon and evening of the 20th, along and ahead of a cold front that moved through the region. The strongest storms produced large hail up to half dollar size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Strong to severe thunderstorms developed across eastern Oklahoma during the afternoon and evening of the 20th, along and ahead of a cold front that moved through the region. The strongest storms produced large hail up to half dollar size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 20, 8:34 PM CST, 42 minutes earlier.
Area Forecast Discussion National Weather Service Tulsa OK 934 PM CDT Thu Apr 20 2023 ...New SHORT TERM... .SHORT TERM... (The rest of tonight) Issued at 925 PM CDT Thu Apr 20 2023 Scattered showers and thunderstorms continue within 850mb frontal zone stretching across far southeast OK into west central AR, with main upper trough axis to the west generating sufficient lift to sustain this activity for a few more hours at least. Some hail remain possible with stronger cells, perhaps even marginally severe with MUCAPE remaining near 1000 J/Kg over far southeast OK. Eventually the frontal zone will push farther east with convection finally ending after midnight as cooler, drier air spreads southeast. Updated forecast will be out shortly. && .LONG TERM... (Tonight through Thursday) Issued at 120 PM CDT Thu Apr 20 2023 Most of the overnight hours tonight should be quiet with breezy westerly surface winds behind the front. Low temperatures will be much cooler than last night, ranging from the low 40s in northeast OK to the low 50s in southeast OK and west-central AR. A few lingering rain showers could redevelop in the far southeast overnight but any impacts would be minimal. Breezy northwesterly winds will strengthen over the area Friday as cooler and dry air continues to spill into the area. High temperatures will still be fairly mild Friday, in the 70s for most areas with just a few high clouds. Temperatures will cool off significantly for Saturday morning, with mid to upper 30s possible near the KS and MO borders. Even in southeast OK mid 40s for lows are expected. Cool weather continues with highs in the 60s Saturday, and even lower low temperatures for Sunday morning. The current forecast has low temperatures near freezing near the KS and MO borders, with low to mid 40s for the rest of the CWA. EPS EFI values highs and lows are fairly low at around -0.7 for this period. EPS climatology for this period shows the 850 mb temps will be near the 10th percentile for this time of year. Heading into early next week the large upper level low responsible for the cold air surge will remain parked across the upper midwest. This will keep cool northwest flow in place aloft for several days. Although low level moisture will not be impressive, rain chances will begin to increase Sunday as upper level diffluence increases. This should result in rain chances mainly across southeast OK. Next, for Monday through midweek, an approach upper level wave will reinvigorate the low level jet, amplifying the transport of warm and moist air into the area. Good isentropic ascent and upper level diffluence will act on the increasing moisture and instability to generate showers and thunderstorms over the area each day through Wednesday or Thursday. Of course, there is considerable uncertainty with respect to the exact placement of each of these features, which will ultimately dictate where the heaviest precipitation and best convective chances set up, but it is sufficient to say that it will represent a dramatic change from the weather pattern of late. && .AVIATION... (00Z TAFS) Issued at 620 PM CDT Thu Apr 20 2023 VFR conditions will prevail in the wake of a cool front. There's still some chance for a shower or storm at KFSM thru 00Z, and this will be handled with a VCTS mention. Lacy && .PRELIMINARY POINT TEMPS/POPS... TUL 46 71 42 62 / 0 10 0 0 FSM 52 71 45 68 / 30 20 0 0 MLC 49 71 42 66 / 10 10 0 0 BVO 42 70 36 61 / 0 0 0 0 FYV 45 68 38 62 / 10 10 0 0 BYV 46 67 38 60 / 10 20 0 0 MKO 47 70 43 62 / 0 10 0 0 MIO 43 68 38 58 / 0 10 0 0 F10 47 70 43 62 / 0 10 0 0 HHW 53 71 45 69 / 50 30 0 0 && .TSA WATCHES/WARNINGS/ADVISORIES... OK...None. AR...None. && SHORT TERM...14 LONG TERM....06 AVIATION...30
Hazardous Weather Outlook National Weather Service Tulsa OK 458 PM CDT Thu Apr 20 2023 ARZ001-002-010-011-019-020-029-OKZ049-053>076-211015- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 458 PM CDT Thu Apr 20 2023 This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...Today and Tonight. SEVERE THUNDERSTORM. RISK...Elevated. AREA...Southeast Oklahoma and Western Arkansas. ONSET...Ongoing...ending around 7 PM. HEAVY RAIN. RISK...Limited. AREA...Southeast Oklahoma and Western Arkansas. ONSET... Ongoing...ending around 7 PM. FIRE WEATHER DANGER. RISK...Limited. AREA...West of Highway 75 in northeast Oklahoma. ONSET...Ongoing. DISCUSSION... Scattered strong to severe thunderstorms will continue across far southeast Oklahoma and western Arkansas through early this evening, before moving east of the forecast area. The strongest cells remain capable of producing large hail and damaging winds. Gusty northerly winds and a much drier airmass will lead to a limited fire weather threat until early evening across northeast Oklahoma, mainly west of Highway 75 where min RH values will drop into the 20-30 percent range. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Activation of the Regional Spotter Network Likely. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. FRIDAY...Very High Fire Weather Potential. SATURDAY and SUNDAY...No Hazards. MONDAY...Thunderstorm Potential. TUESDAY and WEDNESDAY...Thunderstorm Potential...High Wind Potential... Heavy Rain Potential. EXTENDED DISCUSSION... Cooler weather will follow the front tomorrow and through much of the rest of the forecast period. The lighter winds and cooler temps should help limit the fire weather threat a little, though much drier air behind the front tomorrow will cause afternoon RH values to drop into the 20-30 percent range west of Highway 75 in northeast Oklahoma. Rain chances return on Sunday for southeast Oklahoma and for the rest of the forecast area much of the beginning of next week. Heavy rain/flooding could become a concern as multiple rounds of showers and storms appear possible. Severe weather chances appear to be limited at this time. weather.gov/tulsa contains additional information.
Special Weather Statement
National Weather Service Tulsa OK
839 PM CDT Thu Apr 20 2023
ARZ002-011-210215-
Carroll AR-Madison AR-
839 PM CDT Thu Apr 20 2023
...A strong thunderstorm will impact portions of southeastern Madison
and southeastern Carroll Counties through 915 PM CDT...
At 839 PM CDT, Doppler radar indicated a strong thunderstorm over
Pettigrew, moving northeast at 50 mph.
HAZARD...Dime size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations in or near the path include...
St. Paul... Osage...
Saint Paul... Pettigrew...
Kingston... Boston...
Dutton... Dryfork...
Red Star... Weathers...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3612 9348 3608 9348 3608 9345 3597 9345
3595 9349 3593 9349 3592 9351 3588 9351
3588 9352 3577 9352 3577 9376 3580 9380
3622 9343 3612 9330
TIME...MOT...LOC 0139Z 220DEG 41KT 3580 9366
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPHSpecial Weather Statement
National Weather Service Tulsa OK
905 PM CDT Thu Apr 20 2023
OKZ049-053-210230-
Choctaw OK-Pushmataha OK-
905 PM CDT Thu Apr 20 2023
...A strong thunderstorm will impact portions of southern Pushmataha
and north central Choctaw Counties through 930 PM CDT...
At 905 PM CDT, Doppler radar indicated a strong thunderstorm 4 miles
west of Rattan, moving northeast at 40 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations in or near the path include...
Antlers... Rattan...
Kent... Oleta...
Cloudy... Messer...
Corinne... Apple...
Speer... Dela...
Sobol...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3423 9571 3448 9513 3433 9504 3425 9505
3424 9515 3417 9515 3401 9557
TIME...MOT...LOC 0205Z 244DEG 35KT 3420 9549
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPHSpecial Weather Statement
National Weather Service Tulsa OK
916 PM CDT Thu Apr 20 2023
OKZ053-210245-
Choctaw OK-
916 PM CDT Thu Apr 20 2023
...A strong thunderstorm will impact portions of central Choctaw
County through 945 PM CDT...
At 916 PM CDT, Doppler radar indicated a strong thunderstorm 11 miles
south of Boswell, moving northeast at 45 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations in or near the path include...
Hugo... Sawyer...
Soper... Kent...
Goodland... Messer...
Grant... Speer...
Fallon... Unger...
Gay...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3388 9584 3391 9588 3392 9591 3394 9593
3416 9563 3416 9550 3400 9536 3391 9555
3393 9556 3394 9560 3391 9564 3391 9567
3388 9570 3390 9575 3387 9577 3387 9578
TIME...MOT...LOC 0216Z 234DEG 41KT 3386 9588
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPHSpecial Weather Statement
National Weather Service Tulsa OK
928 PM CDT Thu Apr 20 2023
OKZ049-210300-
Pushmataha OK-
928 PM CDT Thu Apr 20 2023
...A strong thunderstorm will impact portions of eastern Pushmataha
County through 1000 PM CDT...
At 928 PM CDT, Doppler radar indicated a strong thunderstorm 5 miles
north of Cloudy, moving northeast at 40 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations in or near the path include...
Cloudy... Nashoba...
Honobia...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3441 9539 3468 9496 3464 9493 3451 9494
3450 9505 3435 9505 3425 9528
TIME...MOT...LOC 0228Z 238DEG 33KT 3437 9526
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPHSpecial Weather Statement
National Weather Service Tulsa OK
943 PM CDT Thu Apr 20 2023
OKZ049-053-210315-
Choctaw OK-Pushmataha OK-
943 PM CDT Thu Apr 20 2023
...A strong thunderstorm will impact portions of south central
Pushmataha and eastern Choctaw Counties through 1015 PM CDT...
At 943 PM CDT, Doppler radar indicated a strong thunderstorm 4 miles
northwest of Goodland, moving northeast at 45 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations in or near the path include...
Hugo... Sawyer...
Rattan... Soper...
Kent... Goodland...
Messer... Hugo Lake State Park...
Oleta... Cloudy...
Corinne... Fallon...
Sobol... Apple...
Speer... Gay...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3406 9574 3436 9526 3421 9515 3410 9516
3393 9556 3394 9560 3391 9564
TIME...MOT...LOC 0243Z 237DEG 39KT 3403 9561
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPHSpecial Weather Statement
National Weather Service Tulsa OK
946 PM CDT Thu Apr 20 2023
OKZ076-210330-
Le Flore OK-
946 PM CDT Thu Apr 20 2023
...A strong thunderstorm will impact portions of southern Le Flore
County through 1030 PM CDT...
At 946 PM CDT, Doppler radar indicated a strong thunderstorm 7 miles
east of Nashoba, moving northeast at 45 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations in or near the path include...
Whitesboro... Octavia...
Muse... Big Cedar...
Honobia...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3468 9494 3468 9496 3485 9471 3458 9448
3451 9466 3451 9494
TIME...MOT...LOC 0246Z 238DEG 37KT 3449 9508
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPHThe Western Arkansas radar (KSRX), 82 km away, was scanning. The volume nearest the first event began at 03:16 UTC.
1 hail. Local standard time, as filed.
Half dollar size hail damaged homes and vehicles.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, April 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1084418.